Has anyone tried Topamax for Fibro?

Discussion in 'Fibromyalgia Main Forum' started by satchya, Mar 18, 2009.

  1. satchya

    satchya New Member

    I'm giving up on Gabapentin. I am thinking of asking my doctor if I can try topamax instead. It is an anticonvulsant, like gabapentin, but it works differently. My husband started taking it about a year ago for bipolar disorder, on top of his Paxil, and he went from 40 pounds overweight to normal weight within about 5 months. And it helps his mood swings a lot. But I don't know if it will help my pain the same way gabapentin does.

    Does anyone here have any experience with topamax, or know anyone who does?
  2. Pebbles730

    Pebbles730 New Member

    Hi Satchya,
    I tried it as it was recommended from my neurologist. I took it only twice and broke out with the hives and had shortness of breath and made my pain worse. But I know that for some people it is really effective with the weight issue. I am so sensitive to medication that there is not much I can take without dealing with all the side effects.
  3. Shananegans

    Shananegans New Member

    I've heard great things about it. I tried it once but because I have asthma, I couldn't stay on it. Within 3 days I was unable to breathe when I laid down and couldn't walk too far too fast because I would get out of breathe quickly. As soon as I went back off it I was fine.

    Good luck but be careful if you have asthma.

  4. bobbycat

    bobbycat New Member

    It works well for some people and you do tend to loose weight on it. It is worth a try but read all the side effects look up online so you know in case they happen to you.
  5. - not for fibro, but, for a severe nerve condition (facial nerves) called Trigeminal Neuralgia.

    I was on 300mgs. Yes, it's supposedly good for weight loss, in fact, my sister, (who, oddly enough, has had asthma since childhood- and is 33 next month) she is on Topamax, as part of her bi-polar II treatment, and also for migraines, and, her psych med nurse practitioner & doctor, just increased her to 100mgs, to try & help her lose more of the over 80 lbs her previous (psychotic!) psych doctor allowed her to gain, by just repeating the same 5 drugs or so, for her bi-polar, just increasing dosages, and mixing different things. (JERK!!!!! she NOW has high bp, tachycardia, shortness of breath- due to the huge weight gain- she weight 110lbs before she started medications for her illnesses... she's 5' tall, so a nearly 90 lb weight gain- 35lbs of it in ONE MONTH- was nearly *double* her weight!) She's now been diagnosed with fibro too.

    Anyways, I hope for her sake, it will help her too..

    I was 126lbs when I was put on topamax, and, I just stayed that weight, for many months- many many- and then, *literally* overnight- I completely- and I mean 100% lost my appetite. I had to FORCE myself to eat just a RICE CAKE, or 4-5 crackers, every 4-6 days... and it was HARD- I would get *nauseated* the MINUTE my hubby would bring food to me.

    I dropped to 113lbs... my pain clinic doctor, after protein shakes were not tolerable either, wrote a prescription for a drug that would *increase appetite*, that she gives to cancer patients!

    Also- I found out, through web searches, as it had not been mentioned as a side effect- that it was the reason my hair began falling out to the point of it being *noticeably thin*... (so depressing for a woman! and, I was 26 when I was already* diagnosed with "male pattern baldness" !!!! by my GP-) I have a history of hypothyroidism, and PCOS/endometriosis, just to name a *few* illnesses that can cause hair loss... but, the Topamax really made it worse. I was on topamax in... 2006/2007

    I also never knew until i was taken off of it & put on a new med, that IT had been the cause of very slow, progressive, excrutiating BURNING in my feet- that started with my big toes, and eventually spread to my entire soles of my feet- I would literally just break down in raging sobs from the pain... and, Topamax was also the cause of my sporadic facial numbness (I still get it, due to a surgical procedure now, but, nowhere near as large an area, or as frequent, as when I'd been on Topamax), and lastly, it was ALSO the cause, of also slow- but progressive numbness & pins/needles in my hands- it was slow- but became permanent, like the feet burning- until i was off the topamax.

    I was shocked- since it was supposed to HELP nerve pain- and to find out how much pain it was actually CAUSING... oh. I just hate to even think back to how constantly ....morbidly depressed I became when those side effects became continuous..

    My aunt suffered terrible nerve pain in her legs for years once , though... due to a *cholesterol* drug.

    I was on 300mgs, if I didn't mention that already..

    My cousin was on a max dose (at least my neuro's max dose for seizures) of 800mgs, and, he was already stick thin, so, he too lost 40lbs, and it was very scary- his appearance... (he was also mis-diagnosed & treated for parkinson's disease from age 28-33.. they said they would 'know in 5 years'.. after 5 years, they said it was not PD, but, some sort of severe, difficult/near impossible to control seizure disorder..

    Anyhow- Topamax, was actually studied, trials were *started* on it, to try & be able to actually MARKET IT, as a *weight loss* drug- the trials were stopped, due to several ill side effects- one of the most common, were aggressive behaviors, (and personality changes, mood swings, etc)...

    This was certainly true for my cousin- but, his seizures also cause him to have rages... hard to tell..

    I too, became extremely full of rage- but, again- I was on steroids ALOT, doing 12 day high dose tapers almost continually... and we KNOW steroids cause rage in some people..

    As I said though, my *sister* thus far, is doing fine on the 100mgs.. it's not been a long time though...

    There were two things my neuro did warn me about, one being a common side effect can be kidney stones, so drink a lot of water- but, family history can contribute, and he also said it tends to be "dose-related" meaning of course, the chance is higher, the higher the dose..

    The second thing- nothing that really bothered me- he told me "carbonated drinks will taste like crap to you" (lol)... sometimes, they definitely did, but, not just sodas, food at times would taste odd,

    Anyhow, as you can see, it certainly affects people differently, and, I do think side effects can be dose related, some of them are not... and, even in my case- apparently, the side effects, were slow to show up- I was on 300mgs from about the first 6wks or so, until I stopped it... so... ?

    If you do go on Topamax, I hope it works for you, just be aware that if you have new symptoms, that seem to be progressing, but, doing so slowly, that it may not be your illness, it could be medication.. I learned a very important lesson, in a very tormenting/traumatic way.

    Also, I have a friend in NY, who has fibro & MS like me, and *she* also has systemic scleroderma, among other diseases..... she said topamax put her in a diabetic coma- so, diabetics as well, be informed..

    Lyrica also, (states it in it's drug information) can mix poorly with a couple different oral diabetic meds..

  6. Janalynn

    Janalynn New Member

    I'm on Topamax - doesn't make much difference for me. Does help me sleep some. I've had to change doses a couple of times.
    I was also getting horrible headaches so since it is often prescribed for that reason, I was hopeful.
    I lost weight the first month, then gained it back. I've also got my terrible headaches back.

    I know that it does help a lot of people.
  7. satchya

    satchya New Member

    I sure appreciate the time you all have taken to give me your experiences with topomax. It helps me know what to expect. I am frankly kind of scared to try it now. Maybe I should just avoid anticonvulsants altogether. I would love to have the pain-relief of gabapentin with the weight loss of Topomax, but not enough to give myself rage and nerve pain and more. Hmm.

    I'll talk it over with my doctor. She's excellent, and I'll let you guys know what she says.
  8. monica33flowers

    monica33flowers New Member

    for my migraines. Didn't help with the migraines and didn't help with the appetite supressant either. To me it just didn't seem like it did anything.

    I also took Gabapentin for about a year and I had to be taken off because of tremors. I couldn't even hold a glass of water my hands were so bad. I also gained weight while on the Gabapentin.

    Then they put me on Lyrica which helped my pain but the tremors started again at only a 150 mg dose. The dr. did keep my on the Lyrica for about a year and once again I gained weight. Between the gabapentin and Lyrica I gained 70 lbs in about two years.

    But my psychiatrist started me on Adderal XR to help against the fatigue and that has helped some with weight loss and a little bit for the fatigue.
  9. bobbycat

    bobbycat New Member

    Some did not loose weight but it also according to my dr. may not be on the right dosage my daughter takes 25mg and has not lost weight but maintained. I was on 200 a day and I lost over 30lbs when I was taking it. Each person is different. It probably would not hurt to try it but talk to your doctor and then if you have any side affects stop taking it.